Home  |  News  |  Events  |  Contact  |  Publications  |  City of Cambridge

News


Cambridge Public Health Department Statement on Vaping-Related Lung Injury

September 23, 2019

CPHD statement on Vaping-Related Lung Injury, Sept. 23 (PDF)
Federal and state health agencies continue to investigate hundreds of unexplained cases of lung injury among people who use e-cigarettes or other vaping products.

The lung illnesses are affecting people who have reported vaping THC, nicotine, or both within 90 days of becoming sick. THC is the main psychoactive chemical in cannabis.

Many patients reported a gradual start of symptoms, including coughing, shortness of breath, or chest pain before hospitalization. Other symptoms have included nausea, vomiting, diarrhea, stomach pain, and fever.

E-cigarettes and other vaping devices work by heating a liquid to produce an aerosol that people inhale into their lungs. The liquid can contain nicotine, THC, cannabinoid (CBD) oils, and other substances and additives.

According to the Centers for Disease Control and Prevention’s latest report on Sept. 19, a total of 530 confirmed and probable cases had been reported in 38 states and the U.S. Virgin Islands. The CDC has confirmed eight deaths in California (2), Illinois, Indiana, Kansas, Minnesota, Missouri, and Oregon.

Earlier this month, Massachusetts Public Health Commissioner Monica Bharel used her authority to declare any suspected cases of vaping-associated pulmonary disease to be immediately reportable to the state health department for the next 12 months.

As of Sept. 20, clinicians had reported 46 suspected cases to the Massachusetts Department of Public Health. The department is currently reviewing these cases to determine whether they meet the CDC’s case criteria.

Investigators do not know the cause of vaping-related lung injury, or if there is a single cause. “No consistent e-cigarette or vaping product, substance, or additive has been identified in all cases, nor has any one product or substance been conclusively linked to lung disease in patients,” according to the CDC website.

The Cambridge Public Health Department (CPHD) supports the CDC’s interim recommendations to public.

For those who vape, the CDC recommends:
  • Until more is known about the cause of the outbreak, people should consider refraining from using e-cigarettes or other vaping products.
  • If you have symptoms like those reported in the outbreak (e.g., cough, shortness of breath, or chest pain), go to the doctor immediately.
  • Do not buy e-cigarette or other vaping products off the street.
  • Do not modify or add any substances to these products that are not intended by the manufacturer.
The CDC already recommends that children, teenagers, young adults, and pregnant women avoid using e-cigarettes.

More Information

Outbreak of Lung Injury Associated with E-Cigarette Use, or Vaping (CDC)

Lung Illnesses Associated with Use of Vaping Products (FDA)
MEDIA CONTACT

Suzy Feinberg, MPH
Public Information Officer
617-665-3833
sfeinberg@challiance.org


NEWS RELEASES
Show releases from: